×

zbMATH — the first resource for mathematics

Fourier analysis of the approximation power of principal shift-invariant spaces. (English) Zbl 0801.41027
Summary: The approximation order provided by a directed set \(\{s_ h\}_{h>0}\) of spaces, each spanned by the \(h\mathbb{Z}^ d\)-translates of one function, is analyzed. The “near-optimal” approximants of [R2] from each \(s_ h\) to the exponential functions are used to establish upper bounds on the approximation order. These approximants are also used on the Fourier transform domain to yield approximations for other smooth functions, and thereby provide lower bounds on the approximation order. As a special case, the classical Strang-Fix conditions are extended to bounded summable generating functions.
The second part of the paper consists of a detailed account of various applications of these general results to spline and radial function theory. Emphasis is given to the case when the scale \(\{s_ h\}\) is obtained from \(s_ 1\) by means other than dilation. This includes the derivation of spectral approximation orders associated with smooth positive definite generating functions.

MSC:
41A65 Abstract approximation theory (approximation in normed linear spaces and other abstract spaces)
42A10 Trigonometric approximation
41A15 Spline approximation
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] [AS]M. Abramowitz, I. Stegun (1970): A Handbook of Mathematical Functions. New York: Dover.
[2] [BAR]A. Ben-Artzi, A. Ron (1990):On the integer translates of a compactly supported function: dual bases and linear projectors. SIAM J. Math. Anal.,21:1550-1562. · Zbl 0721.41021
[3] [B1]C. de Boor (1987):The polynomials in the linear span of integer translates of a compactly supported function. Constr. Approx.3:199-208. · Zbl 0624.41013
[4] [B2]C. de Boor (1990):Quasi-interpolants and approximation power of multivariate splines. In: Computation of Curves and Surfaces (M. Gasca, C. A. Micchelli, eds.). Dordrecht: Kluwer, pp. 313-345.
[5] [BD]C. de Boor, R. De Vore (1983):Approximation by smooth multivariate splines. Trans. Amer. Math. Soc.,276, 775-788. · Zbl 0529.41010
[6] [BF]C. de Boor, G. Fix (1973):Spline approximation by quasi-interpolants. J. Approx. Theory,8:19-45. · Zbl 0279.41008
[7] [BH]C. de Boor, K. Höllig (1982/83):B-splines from parallelepipeds. J. Analyse Math.,43: 99-115. · Zbl 0534.41007
[8] [BHR]C. de Boor, K. Höllig, S. D. Riemenschneider (to appear): Box Splines. New York: Springer-Verlag.
[9] [BJ]C. de Boor, R. Q. Jia (1985):Controlled approximation and a characterization of the local approximation order. Proc. Amer. Math. Soc.,95:547-553. · Zbl 0592.41027
[10] [BR]C. de Boor, A. Ron (to appear):The exponentials in the span of the integer translates of a compactly supported function: approximation orders and quasi-interpolation. J. London Math. Soc. · Zbl 0757.41012
[11] [Bu1]M. D. Buhmann (1989): Multivariate interpolation using radial basis functions. Ph.D. Thesis, University of Cambridge.
[12] [Bu2]M. D. Buhmann (1990):Multivariate interpolation in odd-dimensional Euclidean spaces using multiquadrics. Constr. Approx.6:21-34. · Zbl 0682.41007
[13] [Bu3]M. D. Buhman (1990):Multivariate interpolation with radial basis functions. Constr. Approx.6:225-256. · Zbl 0719.41007
[14] [Bu4]M. D. Buhmann (1991): On quasi-interpolation with radial basis functions. Manuscript.
[15] [BuD1]M. D. Buhmann, N. Dyn (1991):Error estimates for multiquadric interpolation. In: Curves and Surfaces (P. J. Laurent, A. Le Méhauté, L. L. Schumaker, eds.), New York: Academic Press, pp. 51-58. · Zbl 0734.41003
[16] [BuD2]M. D. Buhmann, N. Dyn (to appear):Spectral convergence of multiquadric interpolation.
[17] [CJW]C. K. Chui, K. Jetter, J. D. Ward (1987)Cardinal interpolation by multivariate splines. Math. Comp.,48:711-724. · Zbl 0619.41004
[18] [DM1]W. Dahmen, C. A. Micchelli (1983):Translates of multivariate splines. Linear Algebra Appl.,52/3:217-234. · Zbl 0522.41009
[19] [DM2]W. Dahmen, C. A. Micchelli (1984):On the approximation order from certain multivariate spline spaces. J. Austral. Math. Soc. Ser. B,26:233-246. · Zbl 0558.41013
[20] [DJLR]N. Dyn, I. R. H. Jackson, D. Levin, A Ron (to appear):On multivariate approximation by the integer translates of a basis function Israel J. Math.
[21] [DR]N. Dyn, A. Ron (1990):Local approximation by certain spaces of multivariate exponential-polynomials, approximation order of exponential box splines and related interpolation problems. Trans. Amer. Math. Soc.,319:381-404. · Zbl 0699.41012
[22] [HL]E. J. Halton, W. A. Light (preprint):On local and controlled approximation order.
[23] [J]I. R. H. Jackson (1989):An order of convergence for some radial basis functions. IMA. J. Numer. Anal.,9:567-587. · Zbl 0678.41004
[24] [JL]R. Q. Jia, J. Lei (to appear):Approximation by multi-integer translates of functions having global support. J. Approx. Theory.
[25] [LC]W. A. Light, E. W. Cheney, (1992):Quasi-interpolation with translates of a function having noncompact support. Constr. Approx.,8:35-48. · Zbl 0762.41020
[26] [LJ]J. Lei, R. Q. Jia (1991):Approximation by piecewise exponentials. SIAM J. Math. Anal.,22:1776-1789. · Zbl 0745.41011
[27] [M]W. R. Madych (preprint):Error estimates for interpolation by generalized splines.40:141-156.
[28] [MN2]W. R. Madych, S. A. Nelson (1990):Multivariate interpolation and conditionally positive functions II. Math. Comp.,54:211-230. · Zbl 0859.41004
[29] [P]M. J. D. Powell (1990): The Theory of Radial Basis Function Approximation in 1990. DAMTP Report NA11, University of Cambridge. · Zbl 0787.65005
[30] [R1]A. Ron (1988):Exponential box splines. Const. Approx.,4:357-378. · Zbl 0674.41005
[31] [R2]A. Ron (1991):A characterization of the approximation order of multivariate spline spaces. Studia Math.,98(1):73-90. · Zbl 0722.41016
[32] [RS]A. Ron, N. Sivakumar (to appear):The approximation order of box spline spaces. Proc. Amer. Math. Soc.
[33] [S]I. J. Schoenberg (1946):Contributions to the problem of approximation of equidistant data by analytic functions. Quart. Appl. Math.,4:45-99, 112-141. · Zbl 0061.28804
[34] [SF]G. Strang, G. Fix (1973):A Fourier analysis of the finite element variational method. In: Constructive Aspects of Functional Analysis (G. Geymonat, ed.), C.I.M.E. Ed. Cremonese, Roma, pp. 793-840.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.